6mp made me sick

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

madabs
Regular Member


Date Joined May 2008
Total Posts : 388
   Posted 3/3/2009 11:15 AM (GMT -6)   
Has anyone else had the same experience.... (deju vu:  didn't someone on the board write a very funny letter to 6mp when it made them sick)
 
I was on  50mg 6mp which was the beginning dose for someone my size.  I took it for two weeks with little side effect.  Then I started to notice daily nausea that would come in waves.  Normal smells, movements and sounds seemed to bring on these waves.  After a three days, I began throwing up many times (dry heaves), having constant diarrhea and experiencing pains all over my abdomen and in my stomach. 
 
At first I thought it was a virus and I didn't take any meds for a few days because i couldn't keep anything down.  When I felt a little better I started all my medication and a few hours the whole vomiting/diarrhea thing started  again with really horrible stomach pain. I felt ill for several more days before I started to improve again.  I never lose weight, but I dropped about eight pounds.
 
 I reported it to doc who said to try it 6mp again.  I also had bloodwork drawn that did not show any adverse effect from the 6mp. 
 
A week later (Last Night) I took another 6mp at around 8:30 and by 11:30 the horrendous cramps started and I spent a miserable night running back and forth between bed and bathroom.  I am still feeling ill and in pain now, but have recovered enough to move around a little. 
 
 I can't believe how painful the reaction to 6mp was and is !!  It has stolen hours and days of my life the last few weeks at a time when my family really needs me. (my 82 year old dad was recently diagnosed with lung cancer)
 
I am going to destroy the leftover 6mp pills but have yet to come up with a scenario appropriately nasty that will represent the spite I feel toward them.
 
Meanwhile, I am supposed to get the ball rolling for remicade this week.  I can't help but feel diappointed about moving from pills that cost me 10 bucks a month to one that cost thousands of dollars.
UC diagnosed 10/05, first symptoms 1983
6mp * asacol 12/daily * rowasa pm * cortifoam am 
 Culturelle Probiotic - prilosec - metamucil capsules
past rx: colozal, lialda, canasa
i can't complain, but sometimes i still do.  lifes been good to me so far.  -joe walsh


JewelsOK
Regular Member


Date Joined Jun 2007
Total Posts : 364
   Posted 3/3/2009 11:28 AM (GMT -6)   
Sorry to hear how bad 6mp was for you. Have you tried azathioprine yet? It is similar to 6mp, but different enough that it might work. My son could not tolerate 6mp (liver problems and too low of a white count), but he does great on azathioprine (Azasan).

Sorry about your dad!!
Julie

Mom of Son 17 UC dx 07/02, Sulfasalazine 6g, Azasan 75mg, Cortafoam (when flaring), folic acid, L. Reuteri, Culturelle, Zyrtec, Iron, Vit/Min

Daughter 10 UC dx 08/07 Colazal 750mg x 3, 6MP 12.5mg, Iron, Vit/Min., Culturelle


kc70
Regular Member


Date Joined Nov 2008
Total Posts : 112
   Posted 3/3/2009 2:51 PM (GMT -6)   
I'm currently experiencing Imuran intolerance too, and Remicade is my next course of action. Luckily, it is covered by my insurance at work. It sure is frustrating to get sick off these drugs though (same thing happened to me with Asacol).
38 year old woman
Diagnosed October 2008
Location: Vancouver, BC
Current meds: 20 mg Prednisone, 75 mg Imuran (about to boost to 100). About to start another round of antibiotics as well.
Failed meds: Asacol, Pentasa


bookworm21
Veteran Member


Date Joined Mar 2008
Total Posts : 1766
   Posted 3/3/2009 3:55 PM (GMT -6)   
I had the same thing happen to me last summer. I only took 6MP for 2 days and all those symptoms started, and lasted for a few days. Then my GI hospitalized me for dehydration and I started Remicade.
 
My bloodwork also showed no adverse effect to 6MP, but it only took 2 doses to get a reaction.
Female, Age 20 (formerly ComedyDork)
9 Asacol, Rowasa1000 mg Canasa, Proctofoam, Rifaximin 2/day
Digestive Advantage (Crohn's & Colitis)1 Florastor, 50 mg 6MP,1 Primadophilus reuteri, Remicade (6 infusions), 2.4 g Lialda, Forvia, 6 Colazal, 1 Anucort, Culturelle, Fish Oil, Calcium/Vit D supplement, 20 mg Prozac, VSL #3
 


bonsai
Regular Member


Date Joined Jan 2009
Total Posts : 23
   Posted 3/3/2009 10:14 PM (GMT -6)   
Hi, This is my story regarding to 6mp. My GI doctor gave me 6mp as he decreased prednisone dosage. I was feeling little sick from the beginning. As he increased 6mp dosage, I was feeling nausea and vomitting. At the end of 6mp, I could not even open my eyes without vomitting. I told GI doctor about my sick feeling, he just said I will feel better soon. One day my GP doctor called me to come for yearly check up. Then he found out my liver is not doing good. My GP doctor sent a letter to GI doctor that I need to stop taking 6mp med. Two months later, my liver came back to normal and I do not have nausea feeling anymore.

For colitis, my GP doctor suggested me to take VSL3# and my colitis was better than I was taking prednisone and 6mp.
Furthermore, after I started to eat spinach and sunflower seeds for a month, my colitis is under control now.

Good Luck to you

malachy72
Regular Member


Date Joined Oct 2005
Total Posts : 99
   Posted 3/3/2009 11:04 PM (GMT -6)   
I couldn't tolerate 6mp either. As soon as the doseage was increased to the regular dose, I started hurling.

My best long term experience was with a colazol/cyclosporine combo. Then the dysplasia appeared and the j-pouch.

ErinD
Regular Member


Date Joined Jul 2008
Total Posts : 94
   Posted 3/4/2009 10:58 AM (GMT -6)   
Hi,
Sorry to hear the 6MP made you sick, but you are not alone :)  I had the same problem as you, however it was causing problems with my liver and my doctor took me off immediately.  Once i was off i felt MUCH better and all the symptoms went away. He started me on Imuran as he said sometimes people who can't tolerate 6MP can tolerate Imuran and vice versa and so far i feel totally fine on the Imuran, no side effects at all.  My blood work has also been coming back ok too so that is great.  He also said if this didn't work he would want to try Methotrexate before going the Remicade/Humira route, but hopefully I won't need to.
38 y/o married female, 1 child
First Diagnosed with Microscopic Colitis 10/07
Diagnosed with UC instead 3/2008
Diagnosed with Osteopenia 2/2009 (thanks Prednisone!!)
10mg Prednisone
75mg Imuran
Calcium + Vit D


Northvetter
New Member


Date Joined Feb 2009
Total Posts : 8
   Posted 3/9/2009 9:33 PM (GMT -6)   
I have been taking 6-MP since last Tuesday. (March 2nd).  I feel like someone just punched me several times, as hard as they could in the abdomen, just under the right rib near the middle.  
I had my first blood test done this a.m. so I should hear from my G.I. tomorrow. Anyway, I've just decided to stop 6-MP and will go on a liquid diet right away.  If my pain persist I'll most probably go to the hospital... eventually...maybe...I just hate hospitals. I'm not glad to see that other people are also in pain, but it helps knowing that your not alone.
 
Thank you,
 
Gilles. 
Asacol 800m, 4 X day.
During flare ups I take prednisone.  40mg for 10 days, then 30mg for 10 days, then 20 mg for 10 days, then 10mg for 10 days...and then 5
Diagnosed with pancolitis in February, 2008
 
Vitamin D as well as 2X 500mg Calcium a day.
On 6-MP since march 2nd, 2009.
 


Ouchie2
Regular Member


Date Joined Jul 2006
Total Posts : 330
   Posted 3/10/2009 5:23 AM (GMT -6)   
Yes i often feel nausea in waves .....its awful....but not every day ....and a sore tummy too...but again not everyday...i noticed my urine is very very dark also but this is everyday ...ive been taking 6mp for appprox 6 months and am flaring again ....darn it ......apparently im on 6mp because i also have the gene HLA-B27 gene and the 6mp is supposed to slow down the disease through my body ...(does this make sense)?
HELLO FROM NEW ZEALAND

38 year old female
UC - Diagnosed 2006
HLA-B27 Gene
Iritis 2008
Asacol
Mercaptopurine


madabs
Regular Member


Date Joined May 2008
Total Posts : 388
   Posted 3/10/2009 5:53 AM (GMT -6)   

Thank You Everyone for sharing all your experiences with 6mp.  For those of of us who get sick on the drug, I wonder if it is a sensitivity or an allergy?

I am still feeling a bit weak and am working on getting my daily calorie intake  back up to normal. 

Something weird happened though.  I have been flaring consistantly for a long time and when I became sick from the 6mp  I went off all meds for almost two weeks.  Instead of getting worse, I got better!!!  I have been experience less of everything, less bms, less blood, less urgency and less pain.   Go figure. 

 I don't know what to think now.  Maybe it was from not eating so much?  I may be getting ready to change my attitude about diet and uc.

 

thanks again!


UC diagnosed 10/05, first symptoms 1983
6mp * asacol 12/daily * rowasa pm * cortifoam am 
 Culturelle Probiotic - prilosec - metamucil capsules
past rx: colozal, lialda, canasa
i can't complain, but sometimes i still do.  lifes been good to me so far.  -joe walsh

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, June 18, 2018 5:54 AM (GMT -6)
There are a total of 2,972,716 posts in 326,008 threads.
View Active Threads


Who's Online
This forum has 160854 registered members. Please welcome our newest member, romanaromana.
352 Guest(s), 4 Registered Member(s) are currently online.  Details
compiler, Garion, Szabo246, Another UC Mum